Montana, 2005

Damaging Wind in Montana, June 17, 2005

June 17, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph at Chinook 15N.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 60 mph at Chinook 15N.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 17, 4:50 PM MST, 32 minutes earlier.

Area forecast discussion, Jun 17, 4:50 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT FRI JUN 17 2005

UPDATED AVAIATION SECTION

.DISCUSSION...

TONIGHT THROUGH SUNDAY...ANOTHER BUSY AFTERNOON AND EVENING UNDERWAY
WITH A SEVERE THUNDERSTORM WATCH AND A FLASH FLOOD WATCH BOTH IN
EFFECT UNTIL 9 PM. MOIST SOUTHWEST FLOW ALOFT WITH EMBEDDED
VORTICITY LOBES WILL MOVE OVER AN UNSTABLE AIRMASS WHILE A SURFACE
FRONT PUSHES THROUGH THE REGION. THE SHEAR PROFILE CONTINUES TO LOOK
FAVORABLE FOR HAIL AND POSSIBLY A TORNADO...BUT IS EXPECTED TO
EVOLVE INTO A STRONG WIND RISK IN EASTERN PORTIONS OF THE CWA. DRIER
AIR AND MID LEVEL RIDGING WILL MOVE OVER THE AREA LATER TONIGHT
THROUGH MID AFTERNOON SATURDAY...BUT WILL STILL KEEP ISOLATED POPS
IN PLACE SINCE CONVECTION HAS BEEN SUCCESSFUL AT POPPING UP WHEN
LEAST EXPECTED LATELY. THE AIRMASS BECOMES SLIGHTLY UNSTABLE AGAIN
SATURDAY AFTERNOON FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
HOWEVER...DEWPOINTS WILL BE MUCH LOWER AND THE WIND PROFILE DOES
NOT LOOK AS FAVORABLE FOR SEVERE CONVECTION. UPPER LEVEL DYNAMIC
SUPPORT IS ALSO MUCH WEAKER THAN TODAY. ANY CONVECTION THAT DOES
FORM SHOULD TAPER OFF DURING THE LATE EVENING. CONVECTION WILL
TAPER OFF SATURDAY EVENING AND SUNDAY MORNING. BY SUNDAY AFTERNOON
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ONCE AGAIN. MPJ

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE CURRENT LONG WAVE
PATTERN FEATURES NEGATIVE HEIGHT ANOMALIES OFF THE PACIFIC
NORTHWEST/BRITISH COLUMBIA COAST WITH POSITIVE ANOMALIES OVER
ALASKA. WITH A BLOCKY AND RATHER HIGH AMPLITUDE PATTERN IN
PLACE...LITTLE CHANGE IS EXPECTED IN THE LARGE SCALE PATTERN
THROUGH THE MIDDLE OF NEXT WEEK. A MOIST SOUTHWEST FLOW WILL
THEREFORE CONTINUE ACROSS THE NORTHERN ROCKIES. SOME DIGGING OF
THE UPPER LEVEL LOW SITUATED OFF THE PACIFIC NORTHWEST COAST WILL
BE FAVORED...WHICH WILL INDUCE SOME RIDGING ALONG AND WEST OF THE
DIVIDE. SOME CORRESPONDING MIDDLE LEVEL WARMING IS EXPECTED WHICH
WOULD LIMIT OVERALL COVERAGE OF CONVECTION. LOWER CHANCE POPS WILL
THEREFORE BE PLACED OVER THE FORECAST AREA FOR THE ENTIRE PERIOD.
WITH THE WEAKLY ANTICYCLONIC FLOW DEVELOPING ALOFT...TEMPERATURES
WILL WARM TO ABOVE NORMAL VALUES OVER MOST LOCATIONS. SCHAUMANN

THURSDAY THROUGH FRIDAY...EXTENDED MODELS BASICALLY AGREE ON AN
UPPER LEVEL TROUGH OF LOW PRESSURE DIGGING DOWN THE PACIFIC
NORTHWEST CREATING A SOUTHWEST FLOW ALOFT. A JET MAX WILL ENHANCE
INSTABILITY OVER NORTHWEST MONTANA KICKING OFF SHOWERS AND
THUNDERSTORMS MAINLY FOR THE WESTERN MOUNTAINS AND ADJACENT
FOOTHILLS. FRIDAY EVENING INTO SATURDAY APPEARS TO BE THE MORE
ACTIVE PERIOD. SAUCIER

&&

.AVIATION...
UPDATED AT 2350Z
A VERY UNSTABLE AIRMASS OVER THE ROUTES IS RESPONSIBLE FOR
WIDESPREAD CONVECTIVE ACTIVITY. SOME THUNDERSTORMS WILL BECOME
SEVERE WITH STRONG WINDS...LARGE HAIL...AND BRIEF HEAVY RAIN.
CONVECTIVE ACTIVITY SHOULD END BY 07Z WITH SKIES BECOMING PARTLY
CLOUDY. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE
VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  74  46  76 /  40  20  40  20
CTB  46  70  44  72 /  40  30  40  20
HLN  47  74  48  78 /  40  20  40  20
BZN  41  74  41  78 /  30  20  30  20
WEY  39  65  40  72 /  20  20  20  20
DLN  39  70  40  76 /  30  20  40  20
HVR  52  77  49  79 /  40  20  30  20
LWT  46  75  46  76 /  30  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM FRIDAY FOR MTZ009-MTZ010-MTZ011-
MTZ012-MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-MTZ049-
MTZ050-MTZ051-MTZ054.

SEVERE THUNDERSTORM WATCH UNTIL 9 PM FRIDAY FOR MTZ009-MTZ010-
MTZ011-MTZ012-MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-
MTZ049-MTZ050-MTZ051-MTZ052-MTZ053-MTZ054-MTZ055.

SMALL STREAM FLOOD ADVISORY CONTINUES THROUGH NOON SATURDAY FOR
MTZ050- MTZ051.

&&

SHORT TERM...MPJ
LONG TERM....SCHAUMANN
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 17, 3:43 AM MST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 AM MDT FRI JUN 17 2005

MTZ050-051-181045-
JUDITH BASIN-FERGUS-
443 AM MDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR
JUDITH BASIN AND FERGUS COUNTIES. PLEASE SEE GTFFLSTFX FOR FURTHER
DETAILS.

THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW THUNDERSTORMS COULD
BE SEVERE WITH LARGE HAIL...STRONG WINDS...HEAVY RAINFALL AND
FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>013-044>047-049-054-181045-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-MEAGHER-
443 AM MDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW THUNDERSTORMS COULD
BE SEVERE WITH LARGE HAIL...STRONG WINDS...HEAVY RAINFALL AND
FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-009-014-015-048-052-053-055-181045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-BROADWATER-GALLATIN-
443 AM MDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. SOME OF THE
THUNDERSTORMS WILL HAVE STRONG GUSTY WINDS...HAIL...HEAVY
RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 17, 12:09 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
109 PM MDT FRI JUN 17 2005

MTZ009>014-044>055-180300-
BLAINE-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-
GALLATIN-HILL-JEFFERSON-JUDITH BASIN-LIBERTY-MEAGHER-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
109 PM MDT FRI JUN 17 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
495 IN EFFECT UNTIL 9 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA.
BLAINE...BROADWATER...CASCADE...CHOUTEAU...FERGUS...GALLATIN...
GLACIER...HILL...JEFFERSON...JUDITH BASIN...LEWIS AND
CLARK...LIBERTY...MEAGHER...PONDERA...TETON...AND TOOLE.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Local storm report, Jun 17, 1:34 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             6 SW STANFORD           47.09N 110.31W
06/16/2005  0.25 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

0327 PM     HAIL             N STANFORD              47.15N 110.22W
06/16/2005  0.50 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            DIME SIZED HAIL WITH BRIEF HEAVY RAIN

0330 PM     HAIL             2 NW WINDHAM            47.10N 110.17W
06/16/2005  0.25 INCH        JUDITH BASIN       MT   OTHER FEDERAL

            SMALLER THAN PEA SIZED HAIL WITH BRIEF HEAVY RAIN

0330 PM     HAIL             6 E GEYSER              47.27N 110.36W
06/16/2005  0.25 INCH        JUDITH BASIN       MT   OTHER FEDERAL

            SMALLER THAN PEA SIZED HAIL WITH BRIEF HEAVY RAIN

0340 PM     HAIL             WISDOM                  45.62N 113.45W
06/16/2005  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0410 PM     HAIL             3 WNW WISE RIVER        45.81N 113.01W
06/16/2005  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            PEA SIZED HAIL WITH BRIEF HEAVY RAIN

0415 PM     HAIL             WISE RIVER              45.79N 112.95W
06/16/2005  0.75 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            US FOREST SERVICE OFFICE IN WISE RIVER.

0415 PM     HAIL             WISE RIVER              45.79N 112.95W
06/16/2005  0.75 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0440 PM     HAIL             5 W LEWISTOWN           47.07N 109.53W
06/16/2005  0.25 INCH        FERGUS             MT   TRAINED SPOTTER

            LOTS OF PEA SIZED HAIL. HEAVY RAINFALL THAT BACKED UP
            SEWERS BRIEFLY. LIGHTNING STARTED 2 FIRES.

0540 PM     HAIL             BASIN                   46.27N 112.26W
06/16/2005  0.50 INCH        JEFFERSON          MT   TRAINED SPOTTER

0550 PM     HAIL             5 W JEFFERSON CITY      46.39N 112.13W
06/16/2005  1.00 INCH        JEFFERSON          MT   TRAINED SPOTTER

0605 PM     HAIL             CLANCY                  46.47N 111.99W
06/16/2005  1.75 INCH        JEFFERSON          MT   TRAINED SPOTTER

            WINDOWS BROKEN AND CARS DAMAGED

0635 PM     HAIL             3 S CANYON FERRY DAM    46.61N 111.73W
06/16/2005  1.00 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND AND DOCKS
            AT YACHT BASIN MARINA.

0640 PM     HAIL             20 SE CASCADE           47.07N 111.40W
06/16/2005  0.25 INCH        CASCADE            MT   TRAINED SPOTTER

0640 PM     HAIL             12 E HELENA             46.60N 111.77W
06/16/2005  1.00 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HAIL COVERED HIGHWAY CAUSING CAR TO SLIDE OFF.

0650 PM     TSTM WND GST     75 WNW ZURICH           47.07N 111.40W
06/16/2005  58 MPH           CASCADE            MT   TRAINED SPOTTER

            58 MPH WIND GUST OCCURED AT 650 PM MDT. 0.94 INCHES OF
            RAIN WITH PEA SIZED - 0.25 INCH DIAMETER - HAIL FELL
            BETWEEN 640 PM AND 705 PM MDT.

0730 PM     TSTM WND GST     9 S GREAT FALLS         47.37N 111.29W
06/16/2005  65 MPH           CASCADE            MT   NWS EMPLOYEE

            65 MPH WINDS FOR 10 MINUTES...PEA SIZE HAIL...VERY HEAVY
            RAIN.

0730 PM     TSTM WND GST     8 SW BELT               47.30N 111.05W
06/16/2005  60 MPH           CASCADE            MT   TRAINED SPOTTER

0929 PM     TSTM WND GST     5 NE DILLON             45.27N 112.56W
06/16/2005  64 MPH           BEAVERHEAD         MT   OFFICIAL NWS OBS

            POWER LINES ALSO DOWN IN THE DILLON AREA PER SHERIFF
            REPORT.

1210 PM     HAIL             12 W FAIRFIELD          47.62N 112.24W
06/17/2005  0.25 INCH        TETON              MT   TRAINED SPOTTER

            BRIEF HEAVY RAIN AND GUSTY WINDS...BUT NOT STRONG.

1250 PM     TSTM WND GST     6 N NORRIS              45.65N 111.69W
06/17/2005  63 MPH           MADISON            MT   DEPT OF HIGHWAYS

            NORRIS HILL DOT

&&

EKURDY
Local storm report, Jun 17, 3:07 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             SQUARE BUTTE            47.51N 110.20W
06/17/2005  0.50 INCH        CHOUTEAU           MT   PUBLIC

0350 PM     HAIL             17 E FORT BENTON        47.83N 110.29W
06/17/2005  0.75 INCH        CHOUTEAU           MT   PUBLIC

0402 PM     HAIL             19 NNE DUNKIRK          48.73N 111.50W
06/17/2005  1.00 INCH        TOOLE              MT   CO-OP OBSERVER

            HEAVY RAIN ALSO

&&

BRUSDA
Local storm report, Jun 17, 3:23 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             19 E GERALDINE          47.60N 109.86W
06/17/2005  0.50 INCH        CHOUTEAU           MT   PUBLIC

            MARBLE SIZE HAIL 2 TO 3 INCHES DEEP.

&&

BRUSDA
Local storm report, Jun 17, 4:53 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 PM MDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             12 N WINIFRED           47.74N 109.38W
06/17/2005  1.75 INCH        FERGUS             MT   TRAINED SPOTTER

            MARBLE TO GULF BALL SIZE HAIL. SHORT TERM FLASH FLOODING
            COVERING THE ROAD TO SEVERAL FEET NEAR THE RIVER.

&&

BRUSDA

The radar

The Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
June 17, 5:22 PM MST
Where
Blaine County, 15 mi N of Chinook
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.800, -109.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454848.